Texas, 2021

Tornado in Texas, May 10, 2021

May 10, 2021 · NWS HGX · 1 event in 1 county or zone

A brief tornado formed near Huntsville. Cuased some minor damage near a shopping center.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

A brief tornado formed near Huntsville. Cuased some minor damage near a shopping center.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at May 10, 2:27 PM CST, 2 hours 57 minutes earlier.

Area forecast discussion, May 10, 2:27 PM CST, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
327 PM CDT Mon May 10 2021

.SHORT TERM [Remainder of the Afternoon through Tuesday Afternoon]...
Temperatures have soared this afternoon with Huntsville hitting
93 and heat indices this afternoon of 103 (at Huntsville) with
widespread 91-96. All this heat and humidity is priming the
atmosphere and closely watching the area between Huntsville and
Cleveland and Conroe area for rapid development of the
thunderstorms. Isolated severe possible with a hail threat 4-7 pm
along with with an inch or so of rain.

This evening storms should wane quickly and then skies should
cloud up before midnight with warm southerly flow except for the
stationary frontal area near College Station-Groveton area. Spotty
showers overnight are possible then skies should scatter out with
heating 8-10 am Tuesday. This will again be priming the pump as PW
increases back up to 1.8-1.9"/CIN decreases Tuesday and s/w of
note arrives from the west in the afternoon/evening. This should
lead to more widespread development of showers and thunderstorms
with a threat for heavy rainfall mainly in the afternoon headed
into the evening.

45

.LONG TERM [Tuesday Night Through Monday]...

The slow-moving cold front will be a key part of the forecast for
Tuesday night through Wednesday morning as the bulk of the showers
and thunderstorms will develop along the frontal boundary.
Interestingly enough, there is pretty good consensus with hi-res and
global models which indicate that the cold front will be halfway
through the CWA at 00Z Wednesday and along or just off of the coast
by 12z Wednesday, so Wednesday morning appears to be the cutoff for
the heavier rain. Tuesday night through Wednesday morning,
widespread showers and thunderstorms are likely especially along and
south of I-10, and with PW values near 2", locally heavy rainfall is
possible especially along the coast. WPC has most of the CWA in a
marginal risk in their Excessive Rainfall Outlook for Wednesday.
Latest QPF run shows 1-2" of rain across the area through early
Thursday, but higher isolated amounts are possible. Due to the post-
frontal CAA, rainfall, and persistent cloud cover, leaned towards
the cooler side of guidance with Wednesday high temperatures ranging
from the upper 60s up north to the mid-to-upper 70s further south.
PVA from a shortwave trough comes to an end early Thursday as the
pattern transitions to mid/upper-level ridging, so PoPs have been
tapered off after Thursday morning from the north to the south.

Thanks to CAA prevailing through Friday morning, we will have a
couple of days of below normal temperatures. Lows on Wednesday night
and Thursday night will drop down into the upper 50s/low 60s.
Surface high pressure slides off to the east on Friday and gradually
reintroduce WAA to the region through southeasterly flow.
Resultingly, high temperatures for Friday will reach the low 80s
with mid 80s expected over the weekend and into early next week. In
the latter half of the weekend, PoPs return as a shortwave trough
approaches the region. Positioning and strength of any PVA is still
a bit uncertain along with the availability of moisture. ECMWF is
more progressive and aggressive (intentional rhyme) with moisture
return with PW values exceeding 1.5" by Saturday night. Meanwhile,
GFS and Canadian still indicate PW values around 1" at the same
time. For now, the highest PoPs are on Monday but this will likely
flip-flop throughout the week depending on where models place the
shortwave trough. Looking a bit ahead, the upward temperature trend
continues into next week so the rain would come as a temporary
relief for those that receive it.

Batiste

&&

.MARINE...

Light southeasterly flow continues to prevail ahead of a stationary
front that is sitting inland over the northern portion of the CWA.
This front will slowly move to the south and eventually move off of
the coast on Wednesday morning. Showers and thunderstorms can be
expected ahead of and along the frontal boundary with the highest
PoPs late Tuesday through Wednesday morning. Moderate northeasterly
flow will prevail in the wake of the front through early Friday with
wind speeds at least above the caution threshold and bordering on
the advisory threshold. Onshore flow returns by Friday afternoon as
high pressure moves off to the east. Seas will gradually elevate
over the weekend and into early next week with offshore wave heights
reaching 6-7 feet by Sunday night.

Batiste

&&

.PRELIMINARY POINT TEMPS/POPS...

College Station (CLL)  66  79  63  71  60 /  40  80  80  60  20
Houston (IAH)          76  88  67  75  62 /  20  30  70  70  20
Galveston (GLS)        76  84  72  78  67 /  10  10  60  70  30

&&

.HGX WATCHES/WARNINGS/ADVISORIES...

TX...High Rip Current Risk until 7 PM CDT this evening for the
     following zones: Bolivar Peninsula...Brazoria
     Islands...Galveston Island...Matagorda Islands.

GM...None.

&&

SHORT TERM...45
LONG TERM...Batiste
DSS...41

In the hours before

Special weather statement, May 10, 4:28 PM CST, 56 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
528 PM CDT Mon May 10 2021

TXZ164-178-179-102300-
San Jacinto TX-Polk TX-Trinity TX-
528 PM CDT Mon May 10 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL TRINITY...
NORTHWESTERN SAN JACINTO AND SOUTHWESTERN POLK COUNTIES UNTIL 600 PM
CDT...

At 528 PM CDT, Doppler radar was tracking a strong thunderstorm over
Onalaska, or 14 miles northwest of Livingston, moving south at 20
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Livingston, Onalaska, Point Blank, West Livingston and Lake
Livingston State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Lake Livingston, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3093 9522 3097 9505 3064 9493 3061 9524
TIME...MOT...LOC 2228Z 353DEG 15KT 3085 9512
Special weather statement, May 10, 5:01 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
601 PM CDT Mon May 10 2021

TXZ164-178-179-102345-
San Jacinto TX-Polk TX-Trinity TX-
601 PM CDT Mon May 10 2021

...SPECIAL WEATHER STATEMENT...

At 601 PM CDT, Doppler radar was tracking a strong thunderstorm just
north of Onalaska, or 12 miles northwest of Livingston, moving south
at 10 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Livingston, Onalaska, Coldspring, West Livingston and Lake Livingston
State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Lake Livingston, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3086 9519 3092 9512 3088 9497 3066 9488
      3059 9518
TIME...MOT...LOC 2301Z 346DEG 8KT 3083 9509

The radar

The Houston radar (KHGX), 146 km away, was scanning. The volume nearest the first event began at 23:21 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Walker

When
May 10, 5:24 PM CST to 5:25 PM CST
Where
Walker County, 0.29 mi SW of Huntsville to 0.46 mi NW of Huntsville
Rating
EF0
Path length
0.57 mi
Path width
50 yd
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
30.717, -95.573

A brief tornado touched down near a shopping center near Huntsville. Caused some minor damage. Circular winds observed in parking lot on video.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyThe tornado archive for Texas, 2021Warnings in Texas, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 956764.